Hail, Logan
- When
- August 26, 7:45 PM CST to 7:50 PM CST
- Where
- Logan County, 0.69 mi N of Napoleon
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.510, -99.770
Thunderstorms developed along a warm front draped over southern North Dakota in an area of enhanced instability and deep layer shear. A couple of storms became severe, resulting in one inch diameter hail over Logan and LaMoure Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Thunderstorms developed along a warm front draped over southern North Dakota in an area of enhanced instability and deep layer shear. A couple of storms became severe, resulting in one inch diameter hail over Logan and LaMoure Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 26, 6:53 PM CST, 52 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 753 PM CDT Sun Aug 26 2018 .UPDATE... Issued at 740 PM CDT Sun Aug 26 2018 Main change for this update was the issuance of a Tornado Watch for the southeast. Storms are developing along the warm front. While there is a slight cap to deal with across the southeast, there should be enough forcing with the upper level wave swinging through to break through the cap and support robust convective development over the next 1 to 4 hours. All severe threats are possible with storms that develop along the front, including a tornado, due to the impressive shear profile and modest instability. The upper level wave is moving rather quickly across the state and therefore all thunderstorm activity should move out of the area by around 11 pm CDT. UPDATE Issued at 535 PM CDT Sun Aug 26 2018 Storms have been slow to develop so far this evening, but we are seeing more robust development within the past hour as the main upper level wave enters western North Dakota. The warm front remains across far southern North Dakota. This is where the main axis of instability has set up. Further north instability quickly diminishes. However, shear remains quite high across the entire area. Presently, what we are seeing is elevated cells develop further south, just north of I-94, along the gradient of instability. These cells rapidly intensify as they push north into higher shear, potentially producing penny to quarter hail and gusty winds as they do so, then they tend to weaken as they leave the deeper instability behind. We expect this trend to continue through the evening. Short-term models are advertising the warm front becoming more active after 7 pm CDT. Any storms that develop along the warm front have a much higher potential for being severe with higher end severe threats. At this time it would appear Dickey and LaMoure Counties have the best chance at seeing this development later this evening. && .SHORT TERM...(Today and tonight) Issued at 344 AM CDT Sun Aug 26 2018 The main forecast concerns are with chances of thunderstorms and the risk of severe storms this afternoon and tonight. Currently, a surface low was near Pierre SD with a warm front northeast to around Aberdeen and then east southeast into west central MN. Current RAP analysis and forecast shows the warm front lifting into the southern James River Valley by around 23 UTC. This area will exhibit the most favorable instability and low level helicity, in addition to strong bulk shear. As you go farther north and west from the southern James River Valley, things become more uncertain. Low level stratus remains over a good portion of the southwest and south central, and is now also pushing into the north central this is currently having an negative impact on the CAPE and low level lapse rates. RAP forecast does show moderate ML CAPE of 1000-2000 J/KG lifting into west central through south central ND, with low and mid level lapse rates also trying to push northward into this region. Latest CAMS are not real keen on producing discrete cells over the west central into the south central portion of the state. This would be the favored area for more discrete cells to form, compared to farther north where bulk shear is more parallel to the boundary. And this was depicted by the cams earlier this morning. Not saying that we are not expecting severe weather at all now in the west central to south central,(some of the Cams are going back and for with convection developing here, but weaker than this morning) but our confidence is less in this happening now. Farther north, along and north of the Highway 200 corridor. Cams are still generating significant precipitation here. And with the strength of the shortwave trough approaching from MT, that seems reasonable. The problem is that this area is currently experiencing mid 60 to mid 70 temperatures and dew points in the 40s. Recent radar trends indicate storm tops are quickly being sheared as storms develop. It remains to be seen if any additional heating, and especially increased mid level forcing with the approaching trough will be sufficient enough to generate more upright convection. The threat for hail seems minimal across the northwest and only a little better in the north central with the greatest severe threat being strong winds, if we can get convection strong enough to force the very strong flow aloft, down to the surface. Again, confidence here is lower than this morning for severe winds, but not zero due to the very strong bulk shear and the strong approaching shortwave trough. Convection exits most of the forecast area by midnight, but lingering showers and isolated thunder could linger along the International Border into Monday morning. .LONG TERM...(Monday through Saturday) Issued at 344 AM CDT Sun Aug 26 2018 Another round of showers and thunderstorms is expected to traverse the state on Monday and Monday night. However with cooler temperatures at the surface and aloft, instability will be lacking and severe convection is not expected at this time. Nearly zonal flow returns to North Dakota Tuesday night through Friday, with a gradual warming trend beginning on Wednesday. The latest blend of model guidance suggests temperatures will warm back into the upper 70s to mid 80s for highs on Wednesday through Friday. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 535 PM CDT Sun Aug 26 2018 Storms continue across northwest and north central North Dakota this evening, impacting KMOT. Storms will push eastward with time and could potentially impact KBIS/KJMS. Any storms that do develop will have the potential for strong gust winds and large hail in addition to IFR-MVFR cigs and vsbys. Behind the convection, flow turns north and widespread MVFR to IFR ceilings are progged to develop, lasting through 18Z Monday. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...AJ SHORT TERM...JV LONG TERM...JV AVIATION...AJ
Hazardous Weather Outlook National Weather Service Bismarck ND 841 PM CDT Sun Aug 26 2018 NDZ001>005-009>013-017>023-025-031>035-040>046-280145- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Slope- Hettinger-Grant-Bowman-Adams-Sioux-Emmons- 841 PM CDT Sun Aug 26 2018 /741 PM MDT Sun Aug 26 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a chance of thunderstorms Monday and Tuesday, but strong to severe storms are not expected. .SPOTTER INFORMATION STATEMENT... Weather spotters may be needed. NDZ036-037-280145- Kidder-Stutsman- 841 PM CDT Sun Aug 26 2018 This Hazardous Weather Outlook is for portions of south central North Dakota and southeast North Dakota. .DAY ONE...Tonight Scattered strong to severe thunderstorms are possible through this evening. The main hazards will hail up to quarter size and damaging wind gusts up to 60 mph. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a chance of thunderstorms Monday and Tuesday, but strong to severe storms are not expected. .SPOTTER INFORMATION STATEMENT... Weather spotters may be needed. NDZ047-048-050-051-280145- Logan-La Moure-McIntosh-Dickey- 841 PM CDT Sun Aug 26 2018 This Hazardous Weather Outlook is for portions of southeast North Dakota. .DAY ONE...Tonight A Tornado Watch has been issued for southeast North Dakota. Hail up to golf ball size, 70 mph winds and a few tornadoes are possible late this evening. For more information see weather.gov/bismarck. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a chance of thunderstorms Monday and Tuesday, but strong to severe storms are not expected. .SPOTTER INFORMATION STATEMENT... Weather spotters may be needed.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
447 PM CDT SUN AUG 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0952 PM HAIL YPSILANTI 46.78N 98.57W
08/25/2018 M1.00 INCH STUTSMAN ND PUBLIC
WINDS ESTIMATED AT 50 MPH WITH SOME SMALL
LIMBS BLOWN DOWN.
&&Special Weather Statement National Weather Service Bismarck ND 703 PM CDT SUN AUG 26 2018 NDZ004-005-012-013-270045- McHenry ND-Bottineau ND-Rolette ND-Pierce ND- 703 PM CDT SUN AUG 26 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BOTTINEAU... NORTHWESTERN PIERCE...NORTHEASTERN MCHENRY AND SOUTHWESTERN ROLETTE COUNTIES UNTIL 745 PM CDT... At 703 PM CDT, a strong thunderstorm was located 8 miles north of Denbigh, or 25 miles west of Rugby, moving northeast at 45 mph. Nickel size hail and wind gusts to 55 mph will be possible with this storm. Locations impacted include... Willow City, Barton, Overly and Omemee. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4833 10052 4844 10064 4885 10026 4862 9991 TIME...MOT...LOC 0003Z 222DEG 37KT 4844 10054 KRANZ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
756 PM CDT SUN AUG 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM HEAVY RAIN RUSO 47.84N 100.94W
08/26/2018 M1.10 INCH MCLEAN ND PUBLIC
RELAYED VIA BROADCAST MEDIA.
&&
AEThe Bismarck radar (KBIS), 81 km away, was scanning. The volume nearest the first event began at 01:46 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2018Every state in 2018This day in weather historyWarnings in North Dakota, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 776082, 776083.